Aripiprazole and Unexpected Salivation: A Case of Drug-Induced Sialorrhea Refractory to Anticholinergics.

IF 1 Q4 PHARMACOLOGY & PHARMACY
Charlie Yang, Keren Eagers, Desiree Kosmisky, Kristen Nagy
{"title":"Aripiprazole and Unexpected Salivation: A Case of Drug-Induced Sialorrhea Refractory to Anticholinergics.","authors":"Charlie Yang, Keren Eagers, Desiree Kosmisky, Kristen Nagy","doi":"10.1177/08971900261466364","DOIUrl":null,"url":null,"abstract":"<p><p>Sialorrhea, or excessive drooling, is a distressing side effect of certain antipsychotic medications, including aripiprazole, clozapine, and olanzapine. We present the case of a 53-year-old female with bipolar I disorder who presented with altered mental status, dysphagia, a 2-day history of excessive drooling, and acute hypoxic respiratory failure. Despite being alert and responsive, she required intubation due to the inability to manage oral secretions. At the time, she had been taking aripiprazole 20 mg once daily and lithium 450 mg twice daily for about three months for bipolar 1 disorder, which were continued inpatient. Aripiprazole was discontinued on the third day of hospitalization. Standard treatments for sialorrhea, including anticholinergics such as scopolamine, glycopyrrolate, and sublingual atropine, were ineffective. Substantial improvement only occurred after the initiation of dexmedetomidine, an alpha-2 adrenergic agonist, on day nine, leading to decreased oral secretions and successful extubation. The patient was transitioned to oral clonidine, another alpha-2 adrenergic agonist, and remained extubated for the rest of her hospital stay. Upon further improvement, she was discharged on glycopyrrolate, a 3-day taper of clonidine, and trazodone, with bipolar I disorder management switched to valproic acid monotherapy. This case highlights the potential role of alpha-2 adrenergic agonists in managing refractory aripiprazole-induced sialorrhea, offering a viable alternative when traditional anticholinergic therapies are ineffective.</p>","PeriodicalId":16818,"journal":{"name":"Journal of pharmacy practice","volume":" ","pages":"8971900261466364"},"PeriodicalIF":1.0000,"publicationDate":"2026-06-29","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of pharmacy practice","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1177/08971900261466364","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"PHARMACOLOGY & PHARMACY","Score":null,"Total":0}
引用次数: 0

Abstract

Sialorrhea, or excessive drooling, is a distressing side effect of certain antipsychotic medications, including aripiprazole, clozapine, and olanzapine. We present the case of a 53-year-old female with bipolar I disorder who presented with altered mental status, dysphagia, a 2-day history of excessive drooling, and acute hypoxic respiratory failure. Despite being alert and responsive, she required intubation due to the inability to manage oral secretions. At the time, she had been taking aripiprazole 20 mg once daily and lithium 450 mg twice daily for about three months for bipolar 1 disorder, which were continued inpatient. Aripiprazole was discontinued on the third day of hospitalization. Standard treatments for sialorrhea, including anticholinergics such as scopolamine, glycopyrrolate, and sublingual atropine, were ineffective. Substantial improvement only occurred after the initiation of dexmedetomidine, an alpha-2 adrenergic agonist, on day nine, leading to decreased oral secretions and successful extubation. The patient was transitioned to oral clonidine, another alpha-2 adrenergic agonist, and remained extubated for the rest of her hospital stay. Upon further improvement, she was discharged on glycopyrrolate, a 3-day taper of clonidine, and trazodone, with bipolar I disorder management switched to valproic acid monotherapy. This case highlights the potential role of alpha-2 adrenergic agonists in managing refractory aripiprazole-induced sialorrhea, offering a viable alternative when traditional anticholinergic therapies are ineffective.

阿立哌唑与意外流涎:抗胆碱能药难治性药物性唾液漏一例。
唾液或过多流口水是某些抗精神病药物令人痛苦的副作用,包括阿立哌唑、氯氮平和奥氮平。我们报告一例53岁女性双相I型障碍患者,其表现为精神状态改变、吞咽困难、2天的过度流口水史和急性缺氧呼吸衰竭。尽管她神志清醒,反应灵敏,但由于无法控制口腔分泌物,她需要插管。当时,她一直在服用阿立哌唑20毫克,每天一次,锂450毫克,每天两次,大约三个月的双相情感障碍,并继续住院治疗。阿立哌唑于住院第三天停用。对唾液的标准治疗,包括抗胆碱能药物如东莨菪碱、甘芦酸盐和舌下阿托品无效。只有在第9天开始使用右美托咪定(一种α -2肾上腺素能激动剂)后才出现实质性改善,导致口腔分泌物减少并成功拔管。患者转为口服可乐定,另一种α -2肾上腺素能激动剂,并在剩余的住院时间内保持拔管。在进一步改善后,她出院时服用甘罗酸盐、3天逐渐减少的可乐定和曲唑酮,双相I型障碍治疗转为丙戊酸单药治疗。该病例强调了α -2肾上腺素能激动剂在治疗难治性阿立哌唑诱导的唾液漏中的潜在作用,当传统的抗胆碱能疗法无效时,它提供了一种可行的替代方案。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Journal of pharmacy practice
Journal of pharmacy practice PHARMACOLOGY & PHARMACY-
CiteScore
3.20
自引率
7.70%
发文量
184
期刊介绍: The Journal of Pharmacy Practice offers the practicing pharmacist topical, important, and useful information to support pharmacy practice and pharmaceutical care and expand the pharmacist"s professional horizons. The journal is presented in a single-topic, scholarly review format. Guest editors are selected for expertise in the subject area, who then recruit contributors from that practice or topic area.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书